North Carolina, 2006

Hail in North Carolina, August 8, 2006

August 8, 2006 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 8, 2:50 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT TUE AUG 8 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
POTENTIAL FOR PRETTY WIDESPREAD CONVECTION THIS EVENING INTO
TONIGHT. SO FAR ACTIVITY HAS BEEN ALONG THE PIEDMONT TROUGH BUT
THE SEA BREEZE IS ALSO TRYING TO ACTIVATE. ACTIVITY HAS ALSO BEEN
ENHANCED OVER CENTRAL SC BY A SMALL DISTURBANCE. SEA BREEZE
STORMS STILL SEEM TO BE STRUGGLING AGAINST THE WEAKENING
SUBSIDENCE ASSOC WITH THE DYING CLUSTER OF STORMS OFFSHORE. THE
ATMOSPHERE HAS BECOME QUITE UNSTABLE WITH MLCAPES APPROACHING 3000
J/KG...ESP ALONG I95...AND LITTLE TO NO CONVECTIVE INHIBITION. THE
MAIN THREATS FROM THESE STORMS WILL BE TORRENTIAL RAINFALL WITH PW
VALUES RANGING FROM 2 TO 2.25 INCHES BUT STRONG WINDS WILL ALSO
BE POSSIBLE DUE TO THE INSTABILITY. A BETTER FOCUS FOR CONVECTION
WILL COME TONIGHT IN THE FORM OF A COLD FRONT BUT THE INSTABILITY
WILL HAVE WANED AND ANY OVERNIGHT STORMS...ALTHOUGH STILL POSSIBLY
HEAVY RAIN PRODUCERS...SHOULD NOT BE SEVERE. BASED UPON LATEST SAT
AND RADAR IMAGERY STILL HAVE HIGH END CHANCE POPS BUT A LAST
MINUTE DECISION FOR A PD OF LIKELY POPS MAY YET BE MADE.

EXACT TIMING OF THE COLD FRONT IS A LITTLE IFFY SINCE DIURNAL
PROCESSES MAY END UP AFFECTING ITS MOTION SOMEWHAT OVERNIGHT IN
ADDITION TO THE MORE TYPICAL SYNOPTIC FORCES. HARD TO TELL WITH A
FRONT THIS TIME OF YEAR. SURROUNDING OFFICES/HPC ARE GENERALLY
FAVORING THE GFS SOLUTION...WHICH IS A LITTLE SLOWER THAN THE NAM.
THIS MEANS THAT CHANCE POPS WILL LINGER INTO TOMORROW WHEREAS THE
NAM WOULD IMPLY A DRY DAY. SINCE THE MOVEMENT OF THE FRONT INTO
THE AREA INVOLVES BATTLING A 590-PLUS RIDGE THINK SLOWER IS
BETTER. CONVECTION ALONG THE FRONT WILL TEND TO DIMINISH WITH THE
LOSS OF DAYTIME HEATING TOMORROW BUT MAY LINGER LONGER SOUTH OF
THE BOUNDARY INTO THE OVERNIGHT HOURS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
FRONTAL BOUNDARY WASHES OUT ON THURSDAY BUT A PIEDMONT TROUGH WILL
DEVELOP IN ITS WAKE. CHANCE POPS ONCE AGAIN WARRANTED...40S MOST
OF THE AREA TO BE JUST A LITTLE BIT ABOVE CLIMO. ON FRIDAY ANOTHER
UNUSUAL AUGUST COLD FRONT MAY BE ON THE WAY. THIS NEXT FRONT IS
PORTRAYED TO BE EVEN MORE NOTEWORTHY THAN TOMORROWS THOUGH AS
THERE MAY ACTUALLY BE SOME COOLER AND LESS HUMID AIR BEHIND IT.
GFS-DEPICTED WAVE ALONG THE FRONT MAY BE A RESULT OF FEEDBACK BUT
WILL LEAVE SMALL CHANCE POPS ANYWAY. SUNDAY SHOULD BE THE DRY DAY
AS THE COOLER AIR PUSHES IN...BEING DRIVEN BY A AN UNUSUALLY
STRONG TROUGH IN NOVA SCOTIA.

&&

.AVIATION...
SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT WILL MOVE SLOWLY TOWARD
THE ESE...AND FORECAST KEYS IN ON MODELS MOVING SHORT WAVE FROM
NNW-SSE ACROSS THE AREA MAINLY FROM 00Z-06Z WITH ASSOCIATED
THUNDERSTORMS. FOLLOWING SHOWERS FORECASTING INLAND VISIBILITY INTO
MVFR WITH EARLY MORNING HAZE...AND THEN VFR THROUGH 18Z.

&&

.MARINE...
ACTIVE PIEDMONT TROUGH WILL REMAIN W OF THE WATERS THROUGH TONIGHT.
WINDS WILL BE SW 15 KT FOR A GOOD PART OF TONIGHT. SEAS 3 TO 4
FT...EXCEPT 2 FT NEAR SHORE.

A WEAK FRONTAL BOUNDARY WILL LIMP S INTO THE AREA ON WED. THIS FRONT
WILL HAVE A DIFFICULT TIME MAKING INROADS ACROSS THE WATERS WITH
RIDGE IN PLACE. MY GRIDS WILL SHOW THIS WEAK BOUNDARY HANGING UP
ACROSS THE NC WATERS. WINDS MAY BRIEFLY VEER TO NW OR N...BUT FOR
MOST OF THE AREA...VARIABLE 10 KT OR LESS WILL COVER IT.

AS THIS FIRST BOUNDARY BECOMES ILL-DEFINED WED NIGHT INTO THU...
WINDS WILL GRADUALLY SETTLE ON SW DIRECTION.

AN UPPER TROUGH WILL CARVE OUT ALONG THE EAST COAST AND THIS WILL
ALLOW A POTENT COLD FRONT AT THE SURFACE TO REINFORCE THE INITIAL
BOUNDARY AND HEAD S. THIS FRONT WILL COME THROUGH LATER PORTION OF
FRI AND WITH ITS PASSAGE...WINDS WILL VEER TO N AND NE. HIGH
PRESSURE WILL SURGE S AND ACROSS THE WATERS IN THE WAKE OF THE
FRONT.

I AM EXPECTING A GOOD SURGE WITH THIS BOUNDARY GIVEN THE MAGNITUDE
OF COOL AND DRY AIR MOVING ACROSS OCEAN TEMPS IN THE MID 80S. CUT
BACK ON WAVE WATCH 3 NUMBERS TO BE IN BETTER AGREEMENT WITH
NEIGHBORS...BUT WOULD NOT BE SURPRISED TO SEE A PERIOD OF SMALL
CRAFT ADVISORY CONDITIONS DEVELOP FRI NIGHT THROUGH SAT TIME FRAME.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

SHORT TERM...MBB
LONG TERM...MBB
AVIATION...TM
MARINE...RJD
Hazardous weather outlook, Aug 8, 8:20 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
920 AM EDT TUE AUG 8 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091100-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
920 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE FROM 400 THIS AFTERNOON TO 900 THIS EVENING. THE
PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL...WIND GUSTS TO 60 MPH...AND VERY FREQUENT CLOUD TO
GROUND LIGHTING.

A VERY HOT AND HUMID AFTERNOON WILL ALSO LEAD TO HEAT INDICES OF
100 TO 105 DEGREES. STRENUOUS AFTERNOON ACTIVITY SHOULD BE
AVOIDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

AMZ250-252-254-256-091100-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
920 AM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. MARINERS CAN EXPECT WIND GUSTS TO 45 KNOTS...LOCALLY
HIGHER SEAS...AND VERY FREQUENT CLOUD TO SEA LIGHTNING IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...
MARINERS ARE URGED TO RELAY SEVERE WEATHER REPORTS TO THE COAST
GUARD AND ASK THAT THEY REFER THE REPORTS TO THE NATIONAL WEATHER
SERVICE.

MBB

The radar

The Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Hanover

When
August 8, 4:35 PM EST
Where
New Hanover County, Wilmington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -77.933

Penny size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530396.